Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 165, NWS Grand Forks, ND

July 17, 20206 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 2:56 PM CDT for 6 counties in North Dakota. It was in force for 64 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 2:56 PM CDT (19:56 UTC)
Expired
Jul 17, 2020, 4:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Minot AFB radar (KMBX), 124 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:59 PM CDTTSTM WND GST 555 Wsw Churchs Ferry, NDPEAK WIND MEASURED AT AN NDAWN STATION.
Jul 17, 2:59 PM CDTTORNADO 03 Wnw Churchs Ferry, NDA BRIEF TOUCHDOWN WAS NOTED IN AN OPENED FIELD JUST NORTH OF HIGHWAY 2, WITH THE TORNADO ENDED BY 3PM CDT. PEAK WINDS ESTIMATED TO 70 MPH. MAXIMUM WIDTH TO 30 YARDS. TRACK LENGTH WAS TO THE EAST FOR LESS THAN ONE QUARTER MILE. THIS WAS A TORNADO WRAPPED IN HEA
Jul 17, 3:35 PM CDTTSTM WND GST 775 Wsw Churchs Ferry, NDPEAK WINDS MEASURED AT AN NDAWN STATION.
Jul 17, 3:39 PM CDTTSTM WND GST 775 Wsw Churchs Ferry, NDPEAK WINDS MEASURED AT AN NDAWN STATION.
Jul 17, 3:39 PM CDTTSTM WND GST 775 Wsw Churchs Ferry, NDPEAK WINDS MEASURED AT AN NDAWN STATION AT 10 METERS. A NEARBY NORTH TO SOUTH RUNNING IRRIGATION SYSTEM WAS FLIPPED TO THE EAST.
Jul 17, 3:42 PM CDTFUNNEL CLOUD4 Wnw Churchs Ferry, NDBRIEF FUNNEL NOTED UNDER PERSISTENT WALL CLOUD, VIA WEBCAM.
Jul 17, 3:42 PM CDTFUNNEL CLOUDChurchs Ferry, NDBRIEF FUNNEL NOTED UNDER PERSISTENT WALL CLOUD, VIA WEBCAM.
Jul 17, 3:46 PM CDTTSTM WND GST 1013 W Churchs Ferry, NDPEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2.
Jul 17, 3:46 PM CDTTSTM WND GST 1014 Wnw Churchs Ferry, NDPEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2.
Jul 17, 3:47 PM CDTTORNADO 03 W Churchs Ferry, NDA BRIEF TORNADO TOUCHED DOWN NEAR HIGHWAY 2 AND LIFTED BY 3 48 PM CDT. TREES WERE SNAPPED IN A SHELTER BELT AND A NEARBY RWIS STATION REPORTED A PEAK WIND TO 101 MPH. THE TORNADO WAS LIKELY WRAPPED IN HEAVY RAIN AND DOWNBURST WINDS. PEAK WINDS ESTIMATED TO 105
Jul 17, 3:47 PM CDTTORNADO 04 W Churchs Ferry, NDA BRIEF TORNADO TOUCHED DOWN NEAR HIGHWAY 2 AND LIFTED BY 3 48 PM CDT. TREES WERE SNAPPED IN A SHELTER BELT AND A NEARBY RWIS STATION REPORTED A PEAK WIND TO 101 MPH. THE TORNADO WAS LIKELY WRAPPED IN HEAVY RAIN AND DOWNBURST WINDS. PEAK WINDS ESTIMATED TO 105
Jul 17, 3:47 PM CDTTORNADO 13 W Churchs Ferry, NDA BRIEF TORNADO TOUCHED DOWN NEAR HIGHWAY 2 AND LIFTED BY 3 48 PM CDT. TREES WERE SNAPPED IN A SHELTER BELT AND A NEARBY RWIS STATION REPORTED A PEAK WIND TO 101 MPH. THE TORNADO WAS LIKELY WRAPPED IN HEAVY RAIN AND DOWNBURST WINDS. PEAK WINDS ESTIMATED TO 105
Jul 17, 4:01 PM CDTTSTM WND GST 593 W Churchs Ferry, NDSECONDARY PEAK WINDS AT AN RWIS STATION ALONG HIGHWAY 2.
Jul 17, 4:01 PM CDTTSTM WND GST 594 Wnw Churchs Ferry, NDSECONDARY PEAK WINDS AT AN RWIS STATION ALONG HIGHWAY 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS53 KFGF 171956
SVRFGF
NDC005-019-067-071-095-099-172100-
/O.NEW.KFGF.SV.W.0165.200717T1956Z-200717T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
256 PM CDT Fri Jul 17 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Benson County in northeastern North Dakota...
  Southern Towner County in northeastern North Dakota...
  Southern Cavalier County in northeastern North Dakota...
  Ramsey County in northeastern North Dakota...
  Northwestern Walsh County in northeastern North Dakota...
  West central Pembina County in northeastern North Dakota...

* Until 400 PM CDT.

* At 256 PM CDT, severe thunderstorms were located along a line
  extending from near Clyde to near Knox, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Clyde around 300 PM CDT.
  Dresden around 320 PM CDT.
  Churchs Ferry, Langdon and Maza around 325 PM CDT.
  Penn around 335 PM CDT.
  Osnabrock around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9963 4837 9949 4846 9949 4886 9885
      4876 9773 4806 9885 4824 9984
TIME...MOT...LOC 1956Z 275DEG 38KT 4882 9884 4832 9965 

HAIL...1.00IN
WIND...70MPH
 
$$

Hopkins
2 follow-up statements
859 
WWUS53 KFGF 172014
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
314 PM CDT Fri Jul 17 2020

NDC005-019-067-071-095-099-172100-
/O.CON.KFGF.SV.W.0165.000000T0000Z-200717T2100Z/
Benson ND-Towner ND-Cavalier ND-Ramsey ND-Walsh ND-Pembina ND-
314 PM CDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN BENSON...SOUTHEASTERN TOWNER...SOUTHERN CAVALIER...
RAMSEY...NORTHWESTERN WALSH AND WEST CENTRAL PEMBINA COUNTIES...

At 314 PM CDT, severe thunderstorms were located along a line
extending from near Dresden to near Leeds, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Dresden around 320 PM CDT.
  Langdon and Maza around 325 PM CDT.
  Penn around 335 PM CDT.
  Osnabrock around 340 PM CDT.
  Webster and Garske around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4821 9967 4884 9865 4876 9773 4806 9885
TIME...MOT...LOC 2014Z 275DEG 38KT 4880 9857 4830 9938 

HAIL...1.00IN
WIND...70MPH
 
$$

Hopkins
678 
WWUS53 KFGF 172034
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
334 PM CDT Fri Jul 17 2020

NDC005-019-067-071-095-099-172100-
/O.CON.KFGF.SV.W.0165.000000T0000Z-200717T2100Z/
Benson ND-Towner ND-Cavalier ND-Ramsey ND-Walsh ND-Pembina ND-
334 PM CDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN BENSON...SOUTHEASTERN TOWNER...SOUTHEASTERN
CAVALIER...RAMSEY...NORTHWESTERN WALSH AND WEST CENTRAL PEMBINA
COUNTIES...

At 333 PM CDT, severe thunderstorms were located along a line
extending from near Langdon to near Penn, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Langdon around 335 PM CDT.
  Webster, Garske and Osnabrock around 345 PM CDT.
  Concrete around 355 PM CDT.
  Mountain around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4821 9967 4833 9935 4836 9915 4881 9835
      4876 9773 4806 9885
TIME...MOT...LOC 2033Z 275DEG 38KT 4878 9827 4828 9908 

HAIL...1.00IN
WIND...70MPH
 
$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:16 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 17, 2:16 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
216 PM CDT Fri Jul 17 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020

See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).

.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020

For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.

The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020

Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
     053.

MN...None.

SHORT TERM...TG
LONG TERM...BH
AVIATION...TG
Hazardous weather outlook, Jul 17, 5:22 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Jul 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-181030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with large hail up to 2 inches, brief line-embedded tornadoes,
and damaging wind gusts of 75 mph or greater. Significant wind
damage is likely with todays strongest storms. Localized flash
flooding is possible.

Heat index values will reach or slightly exceed 100 degrees today
in southeastern ND.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-026-028-038-054-181030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with hail 2 inches or larger, tornadoes, and damaging wind gusts
of 75 mph or greater. Significant wind damage is likely with
today's strongest storms. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:31 AM CDTHeat AdvisoryFGFBarnes, Cass, Ransom, Richland, Sargent15 hr
Jul 17, 2:01 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner59 min
Jul 17, 2:22 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner53 min
Jul 17, 2:33 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina57 min
Jul 17, 3:21 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey54 min
Jul 17, 3:31 PM CDTSpecial Weather StatementFGFPembina59 min
Jul 17, 3:47 PM CDTTornado WarningFGFBenson, Ramsey22 min
Jul 17, 3:54 PM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh51 min
Jul 17, 4:09 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey66 min
Jul 17, 4:13 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey62 min
Jul 17, 4:18 PM CDTSevere Thunderstorm WarningFGFPembina57 min
Jul 17, 4:21 PM CDTAreal Flood AdvisoryFGFBenson, Ramsey3 hr
Jul 17, 4:23 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Walsh67 min
Jul 17, 4:49 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey41 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill62 min
Jul 17, 5:10 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Towner65 min
Jul 17, 5:21 PM CDTSevere Thunderstorm WarningFGFCass, Traill54 min
Jul 17, 5:25 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey65 min
Jul 17, 5:39 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey66 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningFGFCass, Traill66 min
Jul 17, 6:35 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Steele55 min
Jul 17, 6:46 PM CDTSpecial Weather StatementFGFBenson44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.